Hail, Ward
- When
- April 13, 12:10 AM CST to 12:20 AM CST
- Where
- Ward County, 7.34 mi SW of Minot
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.160, -101.400
Nocturnal thunderstorms associated with steep mid level lapse rates and increasing boundary layer moisture developed across portions of north central North Dakota during the early morning hours of the 13th. Three reports of large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Nocturnal thunderstorms associated with steep mid level lapse rates and increasing boundary layer moisture developed across portions of north central North Dakota during the early morning hours of the 13th. Three reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 12, 8:26 PM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 926 PM CDT MON APR 12 2010 .UPDATE...MADE SOME ADJUSTMENTS TO TONIGHT'S FORECAST. THE FOCUS FOR THUNDERSTORMS NOW APPEARS NORTH AND EAST. LOWERED THE CHANCES SOUTH CENTRAL. && .PREV DISCUSSION... /ISSUED 456 PM CDT MON APR 12 2010/ SHORT TERM...MONDAY THROUGH WEDNESDAY... THE MAIN CONCERN IN THE NEXT FEW DAYS IS THE POSSIBILITY OF SEVERE THUNDERSTORMS THROUGH TUESDAY...WITH RAIN AND GUSTY WIND SPEEDS INTO TUESDAY AND TUESDAY NIGHT. SURFACE MAPS ARE SHOWING A DEEPENING LOW OVER NORTHEASTERN WYOMING. A WARM FRONT CURRENTLY SITTING ACROSS NORTHERN SOUTH DAKOTA WILL GRADUALLY MOVE INTO NORTH DAKOTA TOMORROW MORNING AS THE SURFACE LOW FINALLY BEGINS TO VERTICALLY STACK. LOW-LEVEL RETURN FLOW JUST ABOVE THE SURFACE HAS TRANSPORTED PLENTY OF MOISTURE INTO THE DAKOTAS FOR SEVERE WEATHER OVER THE PAST 24 HOURS...AS EVIDENCED BY UP TO PING PONG BALL SIZED HAIL FALLING OVER SOUTH CENTRAL THIS MORNING. THAT STORM...AS WELL AS ONGOING CONVECTION OVER THE CENTRAL PART OF THE STATE...SERVES AS A GOOD INDICATOR OF HOW MUCH CONVECTIVE INSTABILITY IS PRESENT ALREADY. THE MAIN SUPPORT FOR CONVECTION THIS EVENING/TONIGHT HAS YET TO ARRIVE IN THE FORM OF WIDESPREAD HEIGHT FALLS AND STRONG UPPER LEVEL DIVERGENCE. BY THE TIME THOSE ARRIVE...BETWEEN SUNSET AND MIDNIGHT...MOISTURE TRANSPORT WILL HAVE HAD A CHANCE TO INCREASE MOST UNSTABLE CAPES TO OVER 1000 J/KG AS CAPPING IN THE WARM SECTOR TO THE SOUTH PROHIBITS RELEASE OF INSTABILITY. THE PRIMARY THREAT WILL BE LARGE HAIL TONIGHT...BUT IF STORMS CAN FORM BEFORE SUNSET OR JUST AFTER THERE MAY BE SUFFICIENT INSTABILITY NEAR THE SURFACE FOR DOWNDRAFT WINDS TO PUNCH THROUGH THE STABLE BOUNDARY LAYER. FOR TUESDAY...THERE ARE TWO IMPORTANT THINGS WORTH MENTIONING. FIRST...THE ENORMOUS UPPER LEVEL LOW OVER NORTHERN CALIFORNIA WILL SLOWLY PUSH EASTWARD OVER THE NEXT COUPLE DAYS AND EJECT A BARRAGE OF SHORTWAVES INTO THE NORTHER PLAINS. IT LOOKS LIKE THE TUESDAY SHORTWAVE OF MENTION IS JUST ROUNDING THE BASE OF THE ASSOCIATED WEST COAST TROUGH...AND THE POTENTIAL FOR SEVERE WILL AGAIN BE PRESENT ALONG THE APPROACHING COLD/OCCLUDED FRONT AS THE CYCLONIC BRANCH OF THE WARM CONVEYOR BELT REALLY PUMPS MOISTURE INTO THE STORM. NCEP/SPC HAS STATED THAT THE LIMITING FACTOR WILL BE MOISTURE...BUT THE INTENT OF THAT STATEMENT IS TO DISCUSS LIMITATIONS FURTHER SOUTH. THIS FAR NORTH WHERE THERMODYNAMIC PROFILES ARE COOLER THE LOW-LEVEL 50S DEWPOINTS SHOULD PROVIDE AMPLE MOISTURE FOR ANOTHER ROUND OF SEVERE WITH HAIL AND THE POTENTIAL FOR SEVERE WIND GUSTS. THE LATTER THREAT IS MOSTLY DUE TO CELL MOTIONS AROUND 50 KNOTS AND AMBIENT WINDS ALREADY AT 45 MPH. SECOND...THE DEEPENING LOW SHOULD CAUSE ADVISORY CRITERIA EAST OF THE OCCLUDED/COLD FRONT. THE WINDS WILL PROBABLY BE ON THE EDGE OF 30 MPH AT SUNRISE...SO THE ADVISORY IS VALID BEGINNING AT 8 AM CDT. THEY SHOULD WEAKEN AS THE FRONT MOVES THROUGH...THEN STRENGTHEN AGAIN ON WEDNESDAY...WHEN ANOTHER ADVISORY MAY NEED TO BE ISSUED FOR POST FRONTAL WINDS. FLOODING DOES SHOULD NOT BE A BIG CONCERN BECAUSE WIDESPREAD/BASIN AVERAGE PRECIPITATION SHOULD MAX OUT AROUND AN INCH...WHICH SHOULD BE ABSORBED EFFECTIVELY BY THE GROUND. LONG TERM... WEDNESDAY NIGHT THROUGH TUESDAY A STACKED LOW PRESSURE SYSTEM IN CENTRAL MANITOBA WEDNESDAY NIGHT WILL MOVE SLOWLY NORTHEAST ALLOWING AN UPPER LEVEL RIDGE TO DEVELOP OVER THE AREA. THE MODELS DO MOVE SHORT WAVES THROUGH THE RIDGE...BUT DIFFER ON TIMING AND STRENGTH. CONSEQUENTLY...WILL LOOK FOR A DRY PERIOD WITH SLOWLY WARMING TEMPERATURES. AVIATION... WITH THE SURFACE LOW NOW IN EASTERN WYOMING THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY. INITIALLY THE BEST CHANCE OF THUNDERSTORMS WILL BE NORTH OF A SURFACE WARM FRONT NOW ACROSS NORTHERN SOUTH DAKOTA. THE LOW AND FRONT WILL LIFT SLOWLY NORTH TONIGHT SHIFTING THE BEST CHANCE FOR THUNDERSTORMS NORTH. ON TUESDAY THE LOW WILL MOVE NORTH THROUGH WESTERN NORTH DAKOTA AND EASTERN MONTANA PUSHING THE WARM FRONT INTO CANADA...BUT SWINGING A COLD FRONT INTO WESTERN NORTH DAKOTA. THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG AND EAST OF THE COLD FRONT. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TUESDAY TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY FOR NDZ002>005-010>013-019>023-025- 034>037-042-045>048-050-051. && WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 413 PM CDT MON APR 12 2010 NDZ001-009-017-018-031>033-040-041-043-044-132115- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 413 PM CDT MON APR 12 2010 /313 PM MDT MON APR 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. IF THUNDERSTORMS DEVELOP...SOME COULD BE SEVERE WITH BRIEF HEAVY RAIN...STRONG WINDS..AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT AS A SURFACE LOW MOVES NORTH THROUGH EASTERN MONTANA AND WESTERN NORTH DAKOTA. AS THE LOW MOVES INTO CANADA TUESDAY NIGHT A COLD FRONT WILL MOVE EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA. TUESDAY WILL BE WINDY. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH BRIEF HEAVY RAIN...HAIL...AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...TUESDAY...AND TUESDAY NIGHT. NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-132115- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 413 PM CDT MON APR 12 2010 /313 PM MDT MON APR 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS TONIGHT AS A WARM FRONT LIFTS SLOWLY NORTH ACROSS THE STATE. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH BRIEF HEAVY RAIN...STRONG WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WIND ADVISORY HAS BEEN ISSUED FROM 7 AM CDT TUESDAY MORNING TO 1 AM CDT WEDNESDAY MORNING. A SURFACE LOW WILL MOVE NORTH THROUGH EASTERN MONTANA AND WESTERN NORTH DAKOTA CAUSING STRONG EAST WINDS AND SCATTERED THUNDERSTORMS. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH BRIEF HEAVY RAIN...HAIL...AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...TUESDAY...AND TUESDAY NIGHT.
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224417, 224418, 224416.